You've probably reached for acetaminophen -- better known by a brand name, Tylenol -- when you had a nagging headache. It's a fine pain reliever for you, but Tylenol is not something you should give your pup if you think he's stiff and sore. Too much acetaminophen can damage his liver and red blood cells. Administer Tylenol only under a vet's guidance.
With the Vet's Direction
Occasionally, a vet may prescribe human medication, including Tylenol, for a dog's minor aches and pains. However, it's always prescribed with the dog's health, size, age, weight and condition in mind. It's monitored and managed so that your dog won't suffer the effects of acetaminophen poisoning.
If you discover your dog might have eaten Tylenol, look at his gums. If they're brownish-gray, he's possibly suffering from acetaminophen toxicity. Other symptoms include a swollen face, neck or limbs; labored breathing; jaundice; vomiting; reduced body temperature; and, in extreme cases, coma. Get him to the vet immediately for an exam, including a blood profile and urinalysis. Treatment can include intravenous fluids, oxygen and other medication.
- Chris Amaral/Photodisc/Getty Images